Colorado, 2020Winter Weather in Colorado, September 8 to 9, 2020
September 8 to 9, 2020 · NWS GLD · 3 events in 3 counties and zones
During the late evening of the 8th, light snow developed over Eastern Colorado, gradually spreading east through the night and into the following morning. Snowfall amounts ranged from a trace to as much as six inches, with the higher amounts in far southwest Yuma County and northwest Kit Carson County where the band of snow was the strongest.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening of the 8th, light snow developed over Eastern Colorado, gradually spreading east through the night and into the following morning. Snowfall amounts ranged from a trace to as much as six inches, with the higher amounts in far southwest Yuma County and northwest Kit Carson County where the band of snow was the strongest. Snowfall amounts generally declined to the east to less than an inch east of the Colorado border. The snow changed to rain during the morning before ending. This snow event broke the record for the earliest snowfall of the season. Prior records for the first snow of the season ranged from the 11th to the 27th of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 8, 10:18 PM MST, 27 minutes earlier.
Area forecast discussion, Sep 8, 10:18 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1118 PM MDT Tue Sep 8 2020
.UPDATE...
Issued at 944 PM MDT Tue Sep 8 2020
Have issued an update to the forecast for the addition of
isolated thunderstorms for areas along and east of a line from the
McCook area southwest to Colby and down to Greeley. Most of the
lightning with any that do pop up is in-cloud, with very few
cloud-to-ground strikes. Any cells that do pop up are on a
northeast track.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 345 PM MDT Tue Sep 8 2020
Overview: An upper level low, presently situated in eastern Utah,
will meander invof the 4-Corners tonight and Wednesday.
Exceedingly challenging forecast, particularly with regard to
precipitation type/amounts. Diffluent flow aloft, broad mid-level
warm advection (on the eastern periphery of the upper low), and
DPVA assoc/w shortwave energy rounding the base of the upper low
(and ejecting northeast into the Central Plains) -- will aid in
the development of widespread precipitation across the Tri-State
area late this evening into Wednesday. Although confidence is high
that precipitation will occur, significant uncertainty persists
w/regard to the magnitude/distribution of precipitation -- and
marginal (i.e. near-to-above freezing) thermodynamic profiles and
a relatively homogeneous airmass in place over/upstream of the
region suggest that precipitation type (RA|SN) will be rate-
driven in nature. With this in mind, the relative best potential
for wet snow accumulation appears to be above ~4,000 ft ASL (i.e.
west of the KS/CO border).. mainly between Midnight and Noon
Wednesday.
.LONG TERM...(Thursday through Tuesday)
Issued at 125 PM MDT Tue Sep 8 2020
The main focus for the extended period will be rain chances on
Thursday and Friday and the rebounding to near normal temperatures
into the weekend.
Starting Thursday, guidance has come into agreement that an upper
level low is slated to be over the Four Corners region providing
southwesterly flow into the region; timing appears to have slowed
down since yesterday mornings discussion. Rain chances remain
possible on Thursday evening and Friday a few thunderstorms may be
possible on Friday as well as guidance is hinting at some
instability across western Kansas. Below normal high temperatures
are expected but warming up compared to the beginning of the week
temperatures with highs in the upper 50's to upper 60's are
likely. Low temperatures will still remain below normal with lower
40's's across east Colorado. Highs on Friday will reach the lower
70's.
Into the weekend, drier weather looks to be in store with the
passage of a weak cold front associated with a surface trough to our
NE early Saturday morning. The main threat as of right now with this
weak cold front is just a wind shift from south to north and maybe a
brief period of gusty winds with the passage. Northwest flow is
expected to develop over the Tri-State area as ridging develops
over the NW CONUS. Temperatures for the weekend will continue to
warm back up into the upper 70's on Saturday and Sunday. Low
temperatures will also begin climbing back up to near normal as
well from the 40's up to near 50 by Sunday morning.
Monday and Tuesday continue to look dry as well with ridging firmly
over the Central Plains. Temperatures will max out in the low to mid
80's.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1118 PM MDT Tue Sep 8 2020
For KGLD, MVFR skies to start the forecast, with a trend to IFR
conditions by 10z Wednesday. Ceilings will range OVC015 to start,
down to OVC005-008. Visibility will range from 2-6sm in rain/fog.
Winds, NNE around 15-30kts.
For KMCK, MVFR ceilings thru 11z Wednesday, then IFR/MVFR mix. A
range of OVC009 up to OVC012-025. 3-6sm in light rain/fog. Winds,
NNE 10-15kts with gusts up to 25kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Freeze Warning until noon MDT Wednesday for COZ090>092.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...VINCENT
LONG TERM...TT
AVIATION...JN
Hazardous weather outlook, Sep 8, 5:52 PM MST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
652 PM MDT Tue Sep 8 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
652 PM MDT Tue Sep 8 2020 /752 PM CDT Tue Sep 8 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Freeze Warning remains in effect for Eastern Colorado until noon
Wednesday. As temperatures decrease to near or below freezing, snow
will begin to mix in with some locales seeing mostly snow during the
later hours of the night. 1 to 4 inches will be possible with lower
amounts being more common.
The wintry precipitation and freezing temperatures may extend
slightly further east into portions of northwest Kansas or southwest
Nebraska. However, most of this area will see light to moderate rain
through the night.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Freezing temperatures from the prior night will begin to warm during
the morning hours and all remaining precipitation will turn to rain.
Freezing temperatures may be possible Wednesday night into Thursday
morning for far western portions of the Tri-State area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Winter Weather, Cheyenne County
- When
- September 8, 10:45 PM MST to September 9, 8:00 AM MST
- Where
- Cheyenne County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Snowfall amounts for the county were around an inch.
Winter Weather, Kit Carson County
- When
- September 8, 10:45 PM MST to September 9, 8:00 AM MST
- Where
- Kit Carson County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a trace to as much as six inches across the county. The highest amounts occurred in the northwest part of the county, with snow amounts around an inch or two being more common elsewhere.
Winter Weather, Yuma County
- When
- September 8, 11:00 PM MST to September 9, 8:00 AM MST
- Where
- Yuma County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Snowfall amounts ranged from two to four and a half inches across the county, with the highest amounts over the southwest. Snow amounts of two to three inches were most common.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, September 8 to 15, 20203 deaths · $10 million · 1 event
- Flash Flooding and Flooding in Texas, September 8 to 10, 20202 deaths · 55 kt wind · 5 events
- Drought in Iowa, September 8 to 30, 2020$1.7 million · 2 events
- Winter Storm and Dust Storm in New Mexico, September 8 to 10, 20202 injured · $451,000 · 77 kt wind · 11 events
- Winter Storm and High Wind in Colorado, September 8 to 10, 202053 kt wind · 72 events
- High Wind in Arizona, September 8, 2020$125,000 · 57 kt wind · 2 events
- Winter Storm and Winter Weather in Colorado, September 8 to 10, 2020$60,000 · 11 events
- High Wind in Nevada, September 8, 2020$50,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Arizona, September 8, 2020$35,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, September 8 to 9, 2020$35,000 · 3 events
- Damaging Wind in Texas, September 8, 2020$20,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, September 8, 2020$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921955, 921957, 921958.